Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 11, NWS Dodge City, KS
NWS Dodge City, KS issued this tornado warning at Apr 22, 2010, 8:17 PM CDT for Lane County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2010, 8:17 PM CDT (01:17 UTC)
- Expired
- Apr 22, 2010, 8:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Lane County, KS
The radar
The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 1:30 PM CDT | Tornado Watch | SPC | 8 hr |
| Apr 22, 7:48 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 966 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 320 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 12.4
The text
As transmitted, in the capitals the NWS used until 2016.
554 WFUS53 KDDC 230117 TORDDC KSC101-230145- /O.NEW.KDDC.TO.W.0011.100423T0117Z-100423T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 817 PM CDT THU APR 22 2010 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN LANE COUNTY IN WEST CENTRAL KANSAS... * UNTIL 845 PM CDT * AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY STRONG ROTATION ASSOCIATED WITH A POSSIBLE TORNADO 4 MILES EAST OF HEALY. THIS DANGEROUS STORM WAS MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... SHIELDS AND PENDENNIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3870 10025 3856 10025 3856 10057 3870 10057 TIME...MOT...LOC 0117Z 249DEG 22KT 3863 10052 $$ RUSSELL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Apr 22, 1:15 PM CDT, 7 hours 2 minutes earlier.
Area forecast discussion, Apr 22, 1:15 PM CDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 115 PM CDT THU APR 22 2010 .DISCUSSION... DAYS 1-2... THUNDERSTORM SEVERITY AND DURATION ACROSS DDC FA WILL BE MAIN CONCERN FOR THE FIRST PERIOD FORECAST. AM EXPECTING A FAIRLY BUSY EVENING AND LATE NIGHT AS PRIMARY MID LEVEL VORTICITY MAX LIFTS NORTHEAST FROM SOUTHERN NEW MEXICO EARLY THIS EVENING...TO WEST- CENTRAL KANSAS 12Z FRIDAY. THIS PUTS SOUTHWEST KS IN THE CROSS- HAIRS FOR FAIRLY SUBSTANTIAL DEEP TROPOSPHERIC UPWARD VERTICAL MOTION FOR A GOOD PORTION OF THE FIRST PERIOD (TONIGHT). OF UTMOST CONCERN WILL BE THE TORNADO THREAT THE FIRST PART OF THE TONIGHT PERIOD (00Z TO 06Z). MIDDAY SURFACE ANALYSIS DEPICTED EAST-WEST BOUNDARY FROM JUST NORTH OF ELKHART TO SOUTH OF DODGE CITY TO BETWEEN MEDICINE LODGE AND PRATT. THIS FRONT WILL LIFT SLOWLY NORTH DURING THE AFTERNOON. HAVE ALREADY SEEN SOME INITIAL ELEVATED THUNDERSTORM DEVELOPMENT AROUND LIBERAL...BUT THIS CONVECTION IS ONLY A PRECURSOR TO MORE WIDESPREAD/STRONG TO SEVERE DEVELOPMENT. THE MOST IMPORTANT BOUNDARY OF FOCUS FOR INITIATION WILL BE DRYLINE AND/OR PACIFIC COLD FRONT WHICH WAS BEGINNING TO MOVE INTO THE WESTERN OK-TX PANHANDLE. STORMS THAT FORM ON THIS BOUNDARY WILL MOVE NORTHEAST TOWARD THE SOUTHERN DDC FA. OTHER STORMS WILL ALSO LIKELY FORM FARTHER AT THE LEADING EDGE OF STRONG H5-7 COLD ADVECTION. THE UPSHOT IS THAT THERE SHOULD BE SEVERAL SEVERE STORMS...WITH THE PRIMARY MODE BEING SUPERCELLS...IN THE 22Z TO 03Z TIME FRAME. AFTER 03Z...THE CONVECTIVE MODE WILL MOST LIKELY EVOLVE INTO A QUASI-LINEAR STRUCTURE AS CONVECTION GROWS UPSCALE. THERE IS A CONCERN FOR QUASI-LINEAR SHORT-LIVED TORNADOES IN THE 03Z TO 06Z TIME FRAME GIVEN THE 40 TO 50 KNOTS OF SOUTH WIND AT 1KM AGL. DRY INTRUSION WILL MOVE IN QUICKLY BY 06Z FROM THE SOUTHWEST...AND THE CONVECTIVE THREAT WILL BEGIN TO RAPIDLY EXIT THE DDC FA FROM SOUTHWEST TO NORTHEAST IN THE 06Z TO 09Z TIME WINDOW...SO WILL REDUCE POPS FROM CATEGORICAL (GREATER THAN 80) TO SLIGHT CHANCE BY 12Z. THE MID LEVEL CYCLONE WILL NOT MOVE MUCH FROM THE KS-CO BORDER POSITION DURING THE DAY FRIDAY. THE SURFACE LOW WILL REMAIN ANCHORED BENEATH THE MID LEVEL CYCLONE AS THE WHOLE SYSTEM RAPIDLY OCCLUDES. SHOWERS AND ISOLATED THUNDER WILL LIKELY REDEVELOP BY EARLY AFTERNOON NEAR THE COLORADO BORDER CLOSE TO THE CENTER OF THE COLD POOL ALOFT AND SURFACE CIRCULATION CENTER. WILL HAVE 30 TO 40 POPS ACROSS THE FAR NORTHWEST DDC FA...WITH CHANCE POPS SPREADING EAST THROUGH FRIDAY EVENING AS THE COLD POOL ALOFT MOVES ACROSS THE NORTHERN DDC FA. STRONG COLD FRONT AT THE SURFACE THEN FINALLY MOVES INTO THE DDC FA EARLY SATURDAY WITH ADVISORY LEVEL WINDS LIKELY (GREATER THAN 30 MPH SUSTAINED). STRATIFORM RAIN IS EXPECTED TO EXTEND AS FAR SOUTH AS THE NORTHEASTERN HALF OF THE DDC FA DURING THE DAY SATURDAY. COOL, WINDY, RAW DAY IS IN ORDER SATURDAY IMMEDIATELY WEST OF THE LOW. -UMSCHEID DAYS 3-7... THE PATTERN INDICATED BY THE MODELS FOR LATE SATURDAY AND SUNDAY THROUGH NEXT THURSDAY HAVE QUITE SIMILAR SYNOPTIC FEATURES IN SPACE AND TIME. A DEEP UPPER CYCLONE WILL PASS THROUGH THE REGION INTO THE UPPER MIDWEST SATURDAY, LEAVING DEEP COLD ADVECTION PRODUCING STRONG GUSTY WINDS AND INSTABILITY SHOWERS THROUGH THE DAY WHICH SHOULD SHUT OFF QUICKLY SATURDAY EVENING WITH AT LEAST SOME PARTIAL OR FULL CLEARING INTO EARLY SUNDAY AND SUNDAY NIGHT. THE UPPER PATTERN WILL UNDERGO SHORTWAVE RIDGING FOLLOWING THIS ON SUNDAY, AND THIS SHOULD RESULT IN A DRY PERIOD WITH WEAKLY DOWNSLOPING SURFACE WINDS AND TEMPERATURES AT LEAST INTO THE UPPER 60S TO LOW OR MID 70S. ANOTHER UPPER WAVE IS FORECAST TO DROP SOUTH THROUGH THE MID LEVELS INTO THE SOUTH DAKOTA/NEBRASKA REGION, AND IT APPEARS THIS FEATURE WILL HAVE VERY LITTLE SIGNIFICANT CAPE TO WORK WITH AND ALTHOUGH AN ISOLATED THUNDERSTORM CLUSTER IS POSSIBLE, THE MAJORITY OF ANY CONVECTIVE ACTIVITY WOULD PROBABLY BE LOW TOPPED SHOWERS/CBS. THE NEXT APPRECIABLE CHANCES FOR SIGNIFICANT THUNDERSTORMS WILL ARRIVE IN THE DAYS 6 AND 7 TIMEFRAME, WHEN DEEP LAYER INSTABILITY BECOMES MORE SIGNIFICANT IN SOUTHWEST FLOW ALOFT AND SLIGHT CHANCES THUNDERSTORMS ARE FORECAST FOR WEDNESDAY AND MORE SIGNIFICANTLY ON THURSDAY. TEMPERATURE-WISE, STILL GENERALLY MILD TEMPERATURES FOR SPRINGTIME ARE EXPECTED WITH NO STRONG DRY DOWNSLOPING REGIME TO BRING WARM TEMPERATURES. UPPER 60S AND LOW 70S CAN BE EXPECTED FOR HIGHS THROUGH THIS MEDIUM RANGE PERIOD, WITH WARMING OVERNIGHT LOWS THROUGH THE 50S TOWARD THE WEEKEND AS BOUNDARY LAYER MOISTURE IS LIKELY TO INCREASE VERY SLOWLY FROM MONDAY THROUGH THURSDAY. && .AVIATION... EXPECT LIFR TO AT TIMES VLIFR CEILINGS AT AREA TERMINALS AS WELL AS A COUPLE OF ROUNDS OF LIGHT TO POSSIBLY STRONG TO SEVERE CONVECTION MOST SIGNIFICANTLY BETWEEN 00 AND 06 UTC. && .PRELIMINARY POINT TEMPS/POPS... DDC 51 71 44 64 / 80 10 10 30 GCK 49 68 43 61 / 70 30 30 30 EHA 43 69 45 62 / 50 20 30 20 LBL 47 71 46 64 / 70 10 20 20 HYS 54 72 43 63 / 90 30 30 30 P28 60 73 47 70 / 80 0 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN25/33/33
Hazardous weather outlook, Apr 22, 8:35 AM CDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 835 AM CDT THU APR 22 2010 KSZ030-031-043>046-061>066-074>081-084>090-231130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 835 AM CDT THU APR 22 2010 /735 AM MDT THU APR 22 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE ONGOING THIS MORNING ACROSS PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS. THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN AS WELL AS CLOUD TO GROUND LIGHTNING. LOCALLY SMALL HAIL IS ALSO POSSIBLE. BETTER ORGANIZED AND STRONGER THUNDERSTORMS ARE LIKELY TO DEVELOP LATER THIS AFTERNOON ALONG AND WEST OF A LINE FROM DODGE CITY TO WAKEENEY. THESE STORMS COULD BE SEVERE WITH LARGE HAIL, DAMAGING WINDS AND AN ISOLATED TORNADO. THE STORMS ARE EXPECTED TO LINGER THROUGH TONIGHT AND GRADUALLY PROGRESS EASTWARD ACROSS ALL OF CENTRAL AND SOUTH CENTRAL KANSAS. HOWEVER THE BEST CHANCE OF SEVERE WEATHER WILL BE BETWEEN 4 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 33
In the hours before
Local storm report, Apr 22, 6:19 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TORNADO 9 SSW FRIEND 38.14N 100.99W
04/22/2010 FINNEY KS STORM CHASER
STOVEPIPE TORNADO.
&&
GERARDLocal storm report, Apr 22, 6:39 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM CDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TORNADO 8 W FRIEND 38.24N 101.06W
04/22/2010 FINNEY KS STORM CHASER
LARGE TORNADO WITH POSSIBLE SATELLITE TORNADO.
0626 PM TORNADO 6 W FRIEND 38.26N 101.02W
04/22/2010 SCOTT KS STORM CHASER
WEDGE TORNADO.
&&
GERARDLocal storm report, Apr 22, 6:40 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TORNADO 8 WSW SHALLOW WATER 38.31N 101.04W
04/22/2010 SCOTT KS STORM CHASER
STORM CHASER REPORTED RAIN WRAPPED WEDGE TORNADO.
&&
18Local storm report, Apr 22, 6:58 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TORNADO 8 WSW SHALLOW WATER 38.31N 101.04W
04/22/2010 SCOTT KS STORM CHASER
STORM CHASER REPORTED RAIN WRAPPED WEDGE TORNADO.
0644 PM TORNADO 14 NW DEERFIELD 38.14N 101.28W
04/22/2010 KEARNY KS STORM CHASER
STOVEPIPE TORNADO.
&&
GERARDLocal storm report, Apr 22, 7:13 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
713 PM CDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND GST SHALLOW WATER 38.36N 100.91W
04/22/2010 E65.00 MPH SCOTT KS NWS EMPLOYEE
0707 PM HAIL SHALLOW WATER 38.36N 100.91W
04/22/2010 M0.75 INCH SCOTT KS NWS EMPLOYEE
&&
18Local storm report, Apr 22, 7:16 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL W SCOTT CITY 38.48N 100.91W
04/22/2010 E0.88 INCH SCOTT KS PUBLIC
0712 PM HAIL W SCOTT CITY 38.48N 100.91W
04/22/2010 E1.25 INCH SCOTT KS PUBLIC
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:15 PM CDT | Tornado Warning | DDC | Scott | 45 min |
| Apr 22, 7:44 PM CDT | Tornado Warning | DDC | Lane, Scott | 46 min |
| Apr 22, 8:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 52 min |
| Apr 22, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 22 min |
| Apr 22, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 40 min |
| Apr 22, 9:09 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 51 min |
| Apr 22, 9:59 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 18 min |
| Apr 22, 10:24 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 19 min |
| Apr 23, 12:35 AM CDT | Areal Flood Warning | DDC | Lane | 12 hr |
| Apr 23, 1:33 PM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 16 more | 5 hr |
| Apr 23, 5:16 PM CDT | Special Weather Statement | DDC | Finney | 44 min |
| Apr 23, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 21 min |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.